Open Accessibility Menu
Hide

Ototoxicity and Your Senior’s Medications

Medications that are ototoxic are ones that harm hearing in the people who take them. You might not even realize that your senior is taking ototoxic medications until her hearing is affected.

Ototoxicity Is an Amazingly Common Side Effect

Ototoxicity is a known side effect in a startling amount of medications. Many of these medications might be ones that your senior takes on a temporary basis, but many others may be ones that she takes on a regular basis. A great majority of these medications are prescription medications that your senior’s doctor must approve for her, but there are other medications that are available over-the-counter, like aspirin and naproxen sodium. It’s important to talk to your senior’s doctor about all medications she’s taking.

Sometimes the Side Effects Can Be Reversed

There are times that the side effects from ototoxic medications, like hearing loss or tinnitus, can actually be reversed. That usually requires that your senior stops taking whichever medication is causing the hearing issues for her. If that’s not possible or if she has already been taking that medication for a long time, the hearing loss might be permanent. The best option is to talk to your senior’s doctor and possibly talk to an audiologist as well.

What Does Ototoxicity Look Like?

Ototoxicity is usually mild at first, but can become more severe as your senior is dealing with increasing issues. One of the first signs is likely to be ringing in the ears, or tinnitus. Your elderly family member may also start to notice that she’s having more trouble hearing, especially in certain situations. Differentiating voices in crowds is one such situation. She may also start to notice that she’s dizzy more often or that she’s experiencing changes in her ability to balance. These types of symptoms are ones you should discuss with her doctor.

Talk to Your Senior and Watch for Signs

Keep the lines of communication open with your senior. Ask her to share with you how she’s feeling and when she’s noticing new symptoms. This can be frustrating for both of you, especially if your senior has never had trouble with her hearing in the past. If your elderly family member is experiencing severe side effects, such as dramatic issues with balance or extreme ringing in her ears, consider bringing in elderly care providers to help. They can ensure your senior is safe and has what she needs.

Keep your senior’s doctor updated about any new side effects you or she notice. That will help her doctor to develop the best plan of action going forward.
 

If you or an aging loved one is considering hiring elderly care in Lawrenceville, GA, please contact the caring staff at Home Helpers, call (770) 738-9652.

Categories


Making Life Easier® Your loved one is in the best hands with our team.